Alert archive / Wyoming / High Wind Watches in 2018

High Wind Watch 8, NWS Cheyenne, WY

January 26, 2018Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this high wind watch at Jan 26, 2018, 1:21 AM MST for Albany County, Carbon County, Wyoming. It took effect at Jan 26, 2018, 8:00 PM MST. It was in force for 44 min.

The area

The counties it named.

The facts

Issued
Jan 26, 2018, 1:21 AM MST (08:21 UTC)
In effect from
Jan 26, 2018, 8:00 PM MST
Expired
Jan 26, 2018, 8:44 PM MST
In force
44 min
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 8.4 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2018-01-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2018-01-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2019 m above ground
0-6 km bulk shear
99 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

660 
WWUS75 KCYS 260821
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
121 AM MST Fri Jan 26 2018

...High winds expected on Interstate 25 near Bordeaux through 
late morning today...

...Strong winds expected to return to the Arlington area tonight
into Saturday morning...

WYZ106-261800-
/O.CON.KCYS.HW.W.0009.000000T0000Z-180126T1800Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
121 AM MST Fri Jan 26 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...

* TIMING...Through 11 AM Friday

* WINDS...West at 35 to 45 mph sustained with gusts to 60 mph 
  expected. 

* IMPACTS...Mainly to transportation. Hazardous travel for light 
  weight and high profile vehicles, especially on west to east 
  oriented sections of roadway. Light load semis and those 
  towing camper trailers may encounter increased blowoff or 
  blowover risks on Interstate 25 near Bordeaux. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ110-270000-
/O.NEW.KCYS.HW.A.0008.180127T0300Z-180127T1800Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
121 AM MST Fri Jan 26 2018

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH SATURDAY
MORNING...

The National Weather Service in Cheyenne has issued a High Wind
Watch, which is in effect from this evening through Saturday
morning. 

* TIMING...8PM this evening through 11AM Saturday

* WINDS...West to southwest at 35 to 40 mph sustained with gusts
  to 60 mph possible

* IMPACTS...Mainly to transportation. Hazardous travel for light
  weight and high profile vehicles, especially on west to east
  oriented sections of roadway. Light load semis and those towing
  camper trailers may encounter increased blowoff or blowover
  risks on Interstate 80 near Arlington. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
3 follow-up statements
886 
WWUS75 KCYS 261449
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
749 AM MST Fri Jan 26 2018

...Strong winds expected to return to the Arlington area tonight
into Saturday morning...

WYZ106-261600-
/O.CAN.KCYS.HW.W.0009.000000T0000Z-180126T1800Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
749 AM MST Fri Jan 26 2018

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Cheyenne has cancelled the High
Wind Warning. 

Winds have diminished over the area this morning and high winds
are no longer expected.

$$

WYZ110-262300-
/O.CON.KCYS.HW.A.0008.180127T0300Z-180127T1800Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
749 AM MST Fri Jan 26 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
SATURDAY MORNING...

* TIMING...8PM this evening through 11AM Saturday

* WINDS...West to southwest at 35 to 40 mph sustained with gusts 
  to 60 mph possible 

* IMPACTS...Mainly to transportation. Hazardous travel for light 
  weight and high profile vehicles, especially on west to east 
  oriented sections of roadway. Light load semis and those 
  towing camper trailers may encounter increased blowoff or 
  blowover risks on Interstate 80 near Arlington. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
791 
WWUS75 KCYS 262130
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
230 PM MST Fri Jan 26 2018

...Strong winds may return to the Arlington area tonight into 
Saturday morning...

WYZ110-270600-
/O.CON.KCYS.HW.A.0008.180127T0300Z-180127T1800Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
230 PM MST Fri Jan 26 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM 8 PM MST THIS EVENING
THROUGH SATURDAY MORNING...

* TIMING...8PM this evening through 11AM Saturday

* WINDS...West to southwest at 30 to 40 mph sustained with gusts 
  to 60 mph possible. 

* IMPACTS...Mainly to transportation. Hazardous travel for light 
  weight and high profile vehicles, especially on west to east 
  oriented sections of roadway. Light load semis and those 
  towing camper trailers may encounter increased blowoff or 
  blowover risks on Interstate 80 near Arlington. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
640 
WWUS75 KCYS 270344
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
844 PM MST Fri Jan 26 2018

...HIGH WIND WATCH FOR THE NORTH SNOWY RANGE FOOTHILLS IS CANCELLED...

WYZ110-270445-
/O.CAN.KCYS.HW.A.0008.000000T0000Z-180127T1800Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
844 PM MST Fri Jan 26 2018

...HIGH WIND WATCH IS CANCELLED...

The National Weather Service in Cheyenne has cancelled the High
Wind Watch for the North Snowy Range Foothills including Arlington
and Elk Mountain.

Westerly winds of 20 to 30 mph this evening will increase to 30 to
40 mph with occasional gusts to 50 mph overnight tonight into
Saturday morning.

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Jan 25, 10:26 PM MST, 2 hours 55 minutes earlier.

Area forecast discussion, Jan 25, 10:26 PM MST, 2 hours 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Cheyenne WY
1026 PM MST Thu Jan 25 2018

.UPDATE...
Issued at 1026 PM MST Thu Jan 25 2018

Made a quick update to add some small PoPs for snow potential
across the I-80 summit between Cheyenne and Laramie. Latest HRRR
continues to show a band of snow in that area after midnight and
diminishing towards the morning commute. Other changes for the
late evening update minor.

UPDATE Issued at 709 PM MST Thu Jan 25 2018

Still looking fairly probable that we will see gap winds between
Cheyenne and Wheatland pick up late tonight into early Friday
across the Bordeaux area, so upgraded with High Wind Watch that
zone to a High Wind Warning. Strongest winds that area will be
pre-frontal. To the west, we maintain a Winter Weather Advisory
for 6 to 12 inches of new snow expected through Friday across the
Sierra Madre and Snowy Ranges. Additional changes so far minor for
this evening.

&&

.SHORT TERM...(This evening through Friday)
Issued at 228 PM MST Thu Jan 25 2018

Latest water vapor loop was showing shortwave energy moving
through the Intermountain west. The initial piece of jet energy
appears like it will moving through the area this evening and
overnight. However, it will have very little if any impacts at
lower elevations due to limited low level moisture. The highest
impacts will be mainly above 9000ft where the moisture will be
more plentiful. This deeper mid and high level moisture combined
with upslope flow and some instability will favor decent snowfall
over the Sierra and Snowy Mountain ranges late this evening into
tonight. Snowfall rates could be at least 1 inch an hour late
tonight over the mountain ranges. There may be a brief break in
the snowfall during the day tomorrow, but another weak shortwave
is progged to move through Friday night and bring another round of
snowfall with good mid and high level moisture combined with some
instability. The snow should end by Saturday morning as the upper
level ridge moves into the region.

We kept the high wind warning in tact for now over Arlington
through 6pm since we are still seeing a few periodic gusts over 50
mph. These wind speeds should continue to subside this evening.
Meanwhile, a cold front is expected to slide south tonight. We may
see some snow showers develop behind this front, mainly in the
northern part of the forecast area late tonight into tomorrow
morning where the boundary layer moisture will be a little
deeper. We also decide to keep the high wind watch in effect for
Bordeaux tonight into tomorrow morning. Although, our confidence
is rather low at this time, since there will be a very small
window for this to occur before the front moves through.

.LONG TERM...(Friday night through Thursday)
Issued at 228 PM MST Thu Jan 25 2018

Next shortwave is progged to move through the northern plains and
may drive a back door frontal boundary through areas east of the
Laramie range our region on Saturday night. Although, it should be
rather shortlived as the upper level ridge builds over the region.
The next cold front and shortwave is progged to move through the
region late Tuesday night into Wednesday and bring another shot of
snowfall. &&

.AVIATION...(For the 18Z TAFS through 18Z Friday morning)
Issued at 1027 AM MST Thu Jan 25 2018

VFR expected for all terminals through the period with abundant high
clouds passing over the region. Gusty winds affecting mainly KRWL
through the period with some gusts over 30 kts there.  Cold front
will move across the area later tonight switching winds to westerly.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1026 PM MST Thu Jan 25 2018

We continue to advertise VFR for all airports across SE Wyoming
and the western Nebraska Panhandle. Expect most snow showers
tonight to be in the higher elevations of SE Wyoming with any higher
significant accumulations through tomorrow to be above 8000 ft
elevation. We will see some gusty winds from the west and
northwestt through morning.

&&

.FIRE WEATHER...
Issued at 228 PM MST Thu Jan 25 2018

Fire weather concerns will be minimal through much of the weekend,
due to widespread snow cover and minimum relative humidities
above 35 percent.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 5 AM MST Saturday for WYZ112-114.

     High Wind Warning until 11 AM MST Friday for WYZ106.

NE...None.
&&

UPDATE...JG
SHORT TERM...REC
LONG TERM...REC
AVIATION...JG
FIRE WEATHER...REC
Hazardous weather outlook, Jan 25, 3:00 AM MST, 22 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
300 AM MST Thu Jan 25 2018

WYZ101>119-261000-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
300 AM MST Thu Jan 25 2018

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A High Wind Warning is in effect until 6 pm for the North Snowy
Range Foothills and the Ferris, Seminoe and Shirley Mountains of
northern Carbon County including Arlington, Elk Mountain and
Seminoe Dam. Expect southwest winds of 35 to 45 mph with gusts to
60 mph.

A High Wind Watch is in effect for the Central Laramie Range and
Southwest Platte County including Bordeaux from midnight tonight
until 11 am Friday. West winds of 40 to 45 mph with gusts to 65
mph will be possible.

A Winter Weather Advisory is in effect for the Snowy and Sierra
Madre Ranges from midnight tonight to 5 am Saturday. Snowfall
amounts will total up to 6 inches, with localized amounts to 10
inches.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-261000-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
300 AM MST Thu Jan 25 2018

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

In the hours before

Local storm report, Jan 25, 11:34 PM MST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHEYENNE WY
1134 PM MST THU JAN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     NON-TSTM WND GST 4 W MUDDY GAP           42.38N 107.52W
01/25/2018  M59.00 MPH       CARBON             WY   MESONET

0250 AM     NON-TSTM WND GST 4 W MUDDY GAP           42.38N 107.52W
01/25/2018  M58.00 MPH       CARBON             WY   MESONET

0350 AM     NON-TSTM WND GST 4 W MUDDY GAP           42.38N 107.52W
01/25/2018  M60.00 MPH       CARBON             WY   MESONET

0350 AM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
01/25/2018  M58.00 MPH       CARBON             WY   DEPT OF HIGHWAYS

            ARLINGTON WEST WYDOT SITE. SUSTAINED WINDS 42 MPH.

0650 AM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
01/25/2018  M58.00 MPH       CARBON             WY   DEPT OF HIGHWAYS

            ARLINGTON WEST WYDOT SITE. SUSTAINED WINDS 41 MPH.

1150 AM     NON-TSTM WND GST 4 W MUDDY GAP           42.38N 107.52W
01/25/2018  M63.00 MPH       CARBON             WY   MESONET

1240 PM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
01/25/2018  M62.00 MPH       CARBON             WY   DEPT OF HIGHWAYS

            ARLINGTON WEST WYDOT SITE. SUSTAINED WINDS 37 MPH.

1240 PM     NON-TSTM WND GST ELK MOUNTAIN            41.69N 106.41W
01/25/2018  M58.00 MPH       CARBON             WY   DEPT OF HIGHWAYS

            ELK MOUNTAIN WYDOT SITE.

&&

GCLAYCOM

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 5:17 PM MSTHigh Wind WarningCYSAlbany, Laramie, Platte15 hr

Nearby

High Wind Watches in Wyoming, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.